Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 211, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 14, 2017, 9:04 PM CDT for Cooper County, Howard County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 14, 2017, 9:04 PM CDT (02:04 UTC)
- Expired
- Oct 14, 2017, 9:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cooper County, MO, Howard County, MO
The radar
The Pleasant Hill radar (KEAX), 140 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 14, 5:09 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 306 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
496
WUUS53 KEAX 150204
SVREAX
MOC053-089-150245-
/O.NEW.KEAX.SV.W.0211.171015T0204Z-171015T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
904 PM CDT SAT OCT 14 2017
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southeastern Howard County in central Missouri...
Eastern Cooper County in central Missouri...
* Until 945 PM CDT
* At 903 PM CDT, a severe thunderstorm was located over Pilot Grove,
or 10 miles southwest of Boonville, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Boonville, New Franklin, Bunceton, Prairie Home, Franklin and
Wooldridge.
This includes Interstate 70 in Missouri between mile markers 99 and
114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 100 AM CDT for central
Missouri.
LAT...LON 3868 9262 3869 9280 3897 9283 3897 9287
3902 9288 3909 9251 3900 9256 3899 9256
3898 9257 3893 9251 3891 9250
TIME...MOT...LOC 0203Z 258DEG 49KT 3890 9293
HAIL...<.75IN
WIND...60MPH
$$
Leighton1 follow-up statement
458
WWUS53 KEAX 150244
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
944 PM CDT SAT OCT 14 2017
MOC053-089-150254-
/O.EXP.KEAX.SV.W.0211.000000T0000Z-171015T0245Z/
Howard MO-Cooper MO-
944 PM CDT SAT OCT 14 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HOWARD AND
EASTERN COOPER COUNTIES WILL EXPIRE AT 945 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A tornado watch remains in effect until 100 AM CDT for central
Missouri.
LAT...LON 3868 9262 3869 9280 3897 9283 3897 9287
3902 9288 3909 9251 3900 9256 3899 9256
3898 9257 3893 9251 3891 9250
TIME...MOT...LOC 0244Z 258DEG 49KT 3901 9225
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 6:33 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Oct 14, 6:33 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 633 PM CDT Sat Oct 14 2017 .Discussion... Issued at 318 PM CDT SAT OCT 14 2017 Analysis and short range guidance continue to paint an ominous couple of hours this afternoon and early this evening. A strong upper shortwave trough is moving through the Rockies currently. Strong mid to upper level flow ahead of this wave is helping to produce 0-6km shear of 50 to 60 kts, mainly north of the surface front. But this strong shear is expected to overspread the region this evening. At the surface, the front is draped from central KS through NW MO and southern IA. Ongoing convection in northern KS/MO, aided by the LLJ, has helped to keep that area clouded and more stable. But south of the cloud cover, temperatures are in the 80s with dewpoints in the upper 60s and lower 70s. This highly anomalous warm and moist environment is already yielding 1500 to 2500 J/kg SBCAPE. Forecast soundings show this to be capped still so it will take the forcing of the front, which is very strong, to help force the convection later this afternoon. Models forecast the front to be moving into the northwestern portion of the forecast area this afternoon and advance quickly southeastward as the forcing from the upper wave encroaches upon the area. Convection is likely to develop over central KS, along/ahead of the front and then quickly track eastward into what should be a very favorable environment for severe thunderstorms with CAPE in the 2000 to 2500 J/KG range and 0-6km shear of 50+ kts. Even with winds veered to the south-southwest, helicity values are in the 200 to 250 m^2/s^2 range and may even be higher. Forecast hodographs show strong curvature in the 0-3 km range with much of this in the 0-1km depth. 0-3km shear of 30 to 40 kts from west to east favors mesovortex generation within any QLCS. Given the strong shear, moderate instability and high helicity, tornadoes look very possible from east central KS through central and perhaps to northeastern MO. This would be in initial supercell stages and also after the storms form into a QLCS. Also, given the strong winds throughout the atmosphere, damaging winds look likely. Additionally, with supercells or supercells within a line, large will be possible. The front that will force all of this activity should quickly move through the forecast area. Have sped up the exit of the precipitation tonight to match short-range model trends. Also, winds will increase quite a bit in the wake of the front. Have increased winds to the 20 to 30 mph range with higher gusts. For now, I don't anticipate wind advisory level winds, but there could be a few wind gusts of 40 mph given the strong downward momentum behind the front. Winds should decrease by sunrise as the area of potential vorticity shifts eastward. But it will still be windy with temperatures struggling to reach 60 degrees across the area. The rest of the forecast looks dry with temperatures climbing into the low to middle 70s, which is about 5 degrees above normal for this time of year. && .Aviation...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 633 PM CDT SAT OCT 14 2017 Pre-front thunderstorms pushed through the terminals in the past couple of hours. The actual cold front will move through later this evening and might bring a secondary round of thunderstorms, though this second line will likely be more scattered in nature. Expect gusty northwest winds behind the front later tonight, with northwest winds persisting through Sunday. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...CDB Aviation...Cutter
Hazardous weather outlook, Oct 14, 4:56 AM CDT, 16 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 456 AM CDT Sat Oct 14 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-151000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 456 AM CDT Sat Oct 14 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight A chance of thunderstorms will be possible this morning generally north of the Interstate 70 corridor. Additional thunderstorms will develop this afternoon and evening along a cold front, and spread across the outlook area. Severe weather will be possible, with damaging wind gusts the greatest hazard, along with some potential for large hail and isolated tornadoes. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time.
In the hours before
Local storm report, Oct 14, 7:52 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
752 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG 1 E MOUND CITY 38.14N 94.81W
10/14/2017 LINN KS TRAINED SPOTTER
SHINGLES BLOWN OFF ROOF. ALSO REPORTED
MULTIPLE POWER OUTAGES ACROSS LINN COUNTY.
&&
JWLocal storm report, Oct 14, 8:02 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
802 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM TSTM WND DMG 5 S MOUND CITY 38.07N 94.81W
10/14/2017 LINN KS TRAINED SPOTTER
MULTIPLE TREES DOWN AT 300 RD AND K-7
HIGHWAY. TIME ESTIMATED TO RADAR.
&&
JWSpecial weather statement, Oct 14, 8:17 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
817 PM CDT SAT OCT 14 2017
MOZ054-150200-
Henry MO-
817 PM CDT SAT OCT 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HENRY COUNTY UNTIL 900
PM CDT...
At 816 PM CDT, Doppler radar was tracking a strong thunderstorm over
Montrose, or 14 miles southwest of Clinton, moving east at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Clinton, Deepwater, Montrose, Coal, Brownington, Tightwad, La Due and
Truman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A tornado watch remains in effect until 100 AM CDT for west central
Missouri.
LAT...LON 3821 9394 3822 9408 3834 9407 3837 9352
3821 9352 3821 9354 3822 9356 3822 9357
3820 9356
TIME...MOT...LOC 0116Z 270DEG 39KT 3825 9400
Leighton/BarhamLocal storm report, Oct 14, 8:24 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
824 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG ORRICK 39.22N 94.12W
10/14/2017 RAY MO BROADCAST MEDIA
DELAYED REPORT. ROOF DAMAGE TO HOUSE IN
ORRICK. TIME ESTIMATED TO RADAR.
&&
JWSpecial weather statement, Oct 14, 8:37 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
837 PM CDT SAT OCT 14 2017
MOZ044>046-054-150230-
Johnson MO-Pettis MO-Cooper MO-Henry MO-
837 PM CDT SAT OCT 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HENRY...PETTIS...
SOUTHWESTERN COOPER AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 930 PM
CDT...
At 837 PM CDT, Doppler radar was tracking a strong thunderstorm near
Whiteman Afb, or 7 miles north of Windsor, moving east at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Sedalia, Windsor, Whiteman Air Force Base, La Monte, Pilot Grove,
Smithton, Green Ridge, Calhoun, Otterville, Whiteman Afb, Sedalia
Memorial Arpt and Clifton City.
A tornado watch remains in effect until 100 AM CDT for central and
west central Missouri.
LAT...LON 3871 9366 3893 9290 3869 9292 3869 9306
3853 9307 3854 9328 3851 9330 3851 9351
3847 9352 3847 9365
TIME...MOT...LOC 0137Z 258DEG 46KT 3863 9357
LeightonLocal storm report, Oct 14, 8:54 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
854 PM CDT SAT OCT 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST GREEN RIDGE 38.62N 93.41W
10/14/2017 E65 MPH PETTIS MO PUBLIC
&&
JWThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 14, 7:06 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Cass | 39 min |
| Oct 14, 7:40 PM CDT | Special Weather Statement | EAX | Randolph | 35 min |
| Oct 14, 7:42 PM CDT | Special Weather Statement | EAX | Howard | 33 min |
| Oct 14, 7:47 PM CDT | Severe Thunderstorm Warning | EAX | Bates, Henry | 28 min |
| Oct 14, 8:17 PM CDT | Special Weather Statement | EAX | Henry | 43 min |
| Oct 14, 8:37 PM CDT | Special Weather Statement | EAX | Pettis | 53 min |
| Oct 14, 8:43 PM CDT | Severe Thunderstorm Warning | EAX | Cooper, Pettis, Saline | 47 min |
| Oct 14, 9:01 PM CDT | Areal Flood Advisory | EAX | Johnson, Lafayette, Pettis, Saline | 3 hr |
| Oct 14, 11:51 PM CDT | River Flood Warning | EAX | Atchison, Holt | 31 hr |
| Oct 15, 1:08 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 34 hr |
| Oct 15, 1:29 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 48 hr |
| Oct 15, 8:10 AM CDT | River Flood Warning | EAX | Cooper, Saline | 3 days |
| Oct 15, 12:28 PM CDT | Frost Advisory | EAX | Andrew, Atchison, Gentry, Holt, Nodaway, Worth | 20 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.